Q: I believe aspirin is a miracle drug. I’ve used it for pain relief for years and never once had a stomachache or heartburn.
My doctor told me it was prudent to take a baby aspirin every day to prevent circulatory problems. I just read that the Food and Drug Administration has warned against this practice. How come?
A: The FDA recently declared that aspirin is too dangerous for people to use to prevent heart attacks or strokes unless they have experienced a cardiovascular crisis.
This warning contradicts advice from the American Heart Association, the American Diabetes Association as well as the U.S. Preventive Services Task Force. All of these organizations recommend low-dose aspirin for at-risk people to prevent an initial heart attack or stroke.
- Seahawks agree to contract extension with quarterback Russell Wilson
- Dustin Ackley trade symbolizes continuing dark days of Mariners
- Surviving Seattle’s sidewalks: Pedestrian rage rises as the population grows
- Man shot dead in South Seattle while on phone with mom
- Seahawks linebacker Bobby Wagner on contract talks: 'Now. That's my deadline'
Most Read Stories
According to the FDA, aspirin can lead to bleeding in the intestines or the brain. The agency considers the risk too high for otherwise healthy people. We think, however, that this decision is best made through a conversation between patients and their personal physicians. Recent research suggests that regular aspirin use may have an added anti-cancer benefit that could change the equation for certain individuals (Current Oncology Reports, December 2013).
Q: Years ago, a friend of mine was put on a low-sodium diet as a general precaution. Before this, he was in good health. He became so dizzy that he had to hold on to the walls to move around his house.
His doctors were confounded and ran lots of tests, but they ignored the results: He had extremely low sodium. They told him to keep avoiding salt.
His condition worsened, and he became nearly housebound. When his daughter, a cardiac-care nurse, came to visit, she was alarmed. She took him to her physician, who was shocked at his low sodium level and put him back on salt. Within days, he was up and about. As a result, I’m skeptical about medical advice to avoid salt!
A: Low sodium levels can be life-threatening. Extreme salt restriction may be as dangerous as excessive salt intake (American Journal of Hypertension online, March 20, 2014).
Q: Most mornings, I awake with extremely puffy eyelids; often my fingers are swollen as well. It takes several hours for this to recede, and the heaviness of my eyelids makes me feel very tired.
My doctor prescribed a diuretic that I take occasionally for the swelling. I worry that I will lose important minerals with this treatment. Is there another alternative?
Controlling dietary factors does not affect the swelling. What could be causing it? I am physically active and maintain a nutritious diet.
A: Ask your doctor to test you for thyroid function. Puffy eyelids and swollen hands and feet can be symptoms of an underactive thyroid gland. Fatigue is one of the most common signals that the gland is not working well.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org